Arizona, 2011Flash Flood and Hail in Arizona, July 5, 2011
July 5, 2011 · NWS TWC · 7 events in 2 counties and zones
A favorable position of the Monsoon high pressure system and increasing moisture resulted in a second consecutive day of strong to severe thunderstorms across much of southern Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $871,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A favorable position of the Monsoon high pressure system and increasing moisture resulted in a second consecutive day of strong to severe thunderstorms across much of southern Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 5, 9:07 AM MST, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 5, 9:07 AM MST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
907 AM MST TUE JUL 5 2011
.SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL PROVIDE
AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. SOME STORMS WILL
GENERATE STRONG WINDS AND HEAVY RAIN.
&&
.DISCUSSION...LOTS OF SUNSHINE CURRENTLY OVER SE AZ WILL PROVIDE
HEATING TO HELP LIFT MOIST AIR IN PLACE OVER THE AREA. PRECIPITABLE
WATER...A.K.A. PW...VALUES OVER 1.5 INCHES ON 12Z SOUNDING AND
EVIDENT ON SATELLITE BLENDED TOTAL PW IMAGERY. THIS IMAGERY ALONG
WITH WATER VAPOR CHANNEL SHOW BEST MOISTURE FROM TUCSON S AND W WITH
EASTERN AREAS A LITTLE DRIER. 300 MB STREAMLINES AND 12Z NAM
INDICATES FAVORABLE UPPER DIFFLUENCE/DIVERGENCE OVER AREA
TODAY...WHICH WILL ENHANCE VENTING OF STORMS THAT DEVELOP TODAY.
BOTTOM LINE FOR TODAY...GOING FORECAST HIGHLIGHTING MOST FAVORED
AREAS FROM TUCSON SOUTH AND WESTWARD IS SUPPORTED BY LATEST U OF A
NAM WRF. IN ADDITION...STORM PREDICTION CENTER ASSESSMENT OF
DOWNBURST POTENTIAL GIVEN MID LEVEL WIND FIELDS ALSO APPEARS ON
TRACK. THEREFORE ONLY ADJUSTMENT TO CURRENT FORECAST FOR NEXT 18
HOURS MAY BE TO RAISE RAIN CHANCES INTO LIKELY CATEGORY AS INDICATED
BY LATEST NAM NUMERICAL GUIDANCE...KD
&&
.AVIATION...SCT TSRA/SHRA DEVELOPING AROUND 18Z TODAY AND CONTINUING
THRU 06Z WEDNESDAY. MVFR CIGS AND MT OBSCURATIONS NEAR
THUNDERSTORMS. WIND GUSTS OF 40-45 KTS VICINITY STRONGER TSRA.
OTHERWISE SURFACE WIND GENERALLY LESS THAN 10 KTS. PRECIP TO
DECREASE IN COVERAGE 06Z-12Z WEDNESDAY. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS INTO EARLY NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS
WILL OCCUR WITH THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALIZED HEAVY
RAIN. OTHERWISE...A NORMAL DIURNAL WIND REGIME AND NEAR NORMAL
DAYTIME TEMPERATURES WILL OCCUR INTO EARLY NEXT WEEK.
&&
.PREV DISCUSSION...OTHERWISE...HIGH PRESSURE ALOFT CENTERED OVER NRN
NEW MEXICO EARLY THIS MORNING TO REMAIN QUASI-STATIONARY THRU FRI.
MOISTURE TO REMAIN SUFFICIENT FOR SCATTERED MAINLY AFTERNOON AND
EVENING SHOWERS/TSTMS WED-FRI. UPPER HIGH IS THEN PROGGED VIA THE
05/00Z GFS/ECMWF TO BECOME CENTERED OVER THE MIDDLE MISSISSIPPI
RIVER VALLEY REGION BY NEXT MON. MEANWHILE...TROUGH IS EXPECTED TO
ENCROACH UPON THE WEST COAST. ALTHOUGH SOME PORTIONS OF THE STATE
MAY SEE A DOWNTURN IN MOISTURE...NO APPRECIABLE MOISTURE CHANGE IS
EXPECTED ACROSS SE AZ. THUS...THE DAILY CYCLE OF MAINLY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS SHOULD CONTINUE THIS WEEKEND
AND EARLY NEXT WEEK. NEAR NORMAL DAYTIME TEMPS TO OCCUR
TODAY-MON...BF
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 5, 11:47 AM MST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1147 AM MST TUE JUL 5 2011
AZZ501>515-060600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1147 AM MST TUE JUL 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO BE THE MOST WIDESPREAD FROM TUCSON
WESTWARD THIS AFTERNOON AND EVENING...BUT AT LEAST ISOLATED
THUNDERSTORMS ARE POSSIBLE ANYWHERE IN SOUTHEAST ARIZONA.
THE STRONGEST THUNDERSTORMS WILL ONCE AGAIN BE CAPABLE OF
PRODUCING DAMAGING WINDS. GUSTY WINDS COULD RESULT IN REDUCED
VISIBILITIES IN BLOWING DUST. SOME STORMS COULD ALSO PRODUCE
NEARLY AN INCH OF RAIN IN LESS THAN 30 MINUTES...WHICH COULD
RESULT IN FLASH FLOODING. LIGHTER RAIN AMOUNTS COULD PRODUCE FLASH
FLOODING OVER AND NEAR WILDFIRE BURN SCAR AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY INTO
EARLY NEXT WEEK MAINLY FROM EARLY AFTERNOON INTO THE EVENING.
THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING STRIKES AND MAY
CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING
HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY
BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KD
WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 5, 12:34 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1234 PM MST TUE JUL 5 2011
AZZ503-513-052015-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1234 PM MST TUE JUL 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SANTA CRUZ COUNTY UNTIL
115 PM MST...
AT 1231 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES EAST OF NOGALES...MOVING WEST AT 30
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...NOGALES...TUBAC...PATAGONIA
LAKE...RIO RICO...PENA BLANCA LAKE AND TUMACACORI.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 3139 11127 3152 11116 3167 11105 3141 11066
3133 11071 3133 11106
TIME...MOT...LOC 1934Z 112DEG 24KT 3136 11081
KDEvent by event
5 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Hail, Santa Cruz
- When
- July 5, 1:10 PM MST to 1:15 PM MST
- Where
- Santa Cruz County, 3.47 mi NNE of (Ols) Nogales Intl Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.465, -110.823
Trained spotter reported one inch diameter hail covering the ground with hail depths up to 2 inches in spots.
Thunderstorm Wind, Pima
- When
- July 5, 4:15 PM MST to 4:20 PM MST
- Where
- Pima County, 0.28 mi WSW of Sells to 0.09 mi E of Sells Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 31.918, -111.884
Tohono O'odham Emergency Manager reported structural damage to two homes in Sells with estimated winds near 50 knots (58 mph). The homes both suffered partial roof collapses.
Thunderstorm Wind, Pima
- When
- July 5, 4:58 PM MST to 5:30 PM MST
- Where
- Pima County, 5.6 mi NNW of Vail to 2.91 mi W of Tucson
- Measured
- 67 kt (77 mph) measured gust
- Property damage
- $750,000
- Reported by
- ASOS
- Coordinates
- 32.118, -110.772
Strong thunderstorm winds resulted in significant damage around southern portions of the Tucson Metro area. Davis-Monthan Air Force Base recorded a wind gust of 67 knots (77mph) while the Tucson International Airport recorded a gust of 61 knots (70 mph). The most significant damage was sustained by businesses in South Tucson. Near Ajo Way and County Club, two industrial buildings sustained partial roof collapses with one business losing the entire roof. A Safeway Grocery Store in the Rita Ranch Village suffered a partial roof collapse. Several power poles and power lines were also downed with several blown transformers. Around 27,000 residents were without power at the peak of the storm. Several trees were downed, with trees falling on homes, cars, and into traffic creating road closures. The most significant tree damage was at the McGuire Hills Apartment Complex. Several trees were downed blocking access to many of the apartments.
Flash Flood, Pima
- When
- July 5, 5:00 PM MST to 6:00 PM MST
- Where
- Pima County, 1.21 mi E of Jaynes to 3.7 mi SSE of Sabino
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 32.302, -111.009
Widespread rainfall amounts across the Tucson Metro area ranged from one half to three quarters of an inch with some spots receiving up to two inches. Several washes were running with some spilling over into local streets. This resulted in several streets being closed. There were also a stalled car on East Irvington at the Rodeo Wash near the Tucson International Airport. The driver was able to safely seek higher ground.
Thunderstorm Wind, Pima
- When
- July 5, 5:35 PM MST to 6:10 PM MST
- Where
- Pima County, 1.98 mi E of Sweetwater to 1.25 mi SSE of Lukeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 31.945, -112.547
Tohono O'odham Nation Emergency Manager reported thunderstorm winds caused structural damage to two homes in Lukeville. One home suffered minor roof damage while the other home suffered a partial roof collapse. Another home was damaged in the Gu Vo District of the Tohono O'odham. The home had damage to the roof and walls.
Thunderstorm Wind, Pima
- When
- July 5, 5:40 PM MST to 6:15 PM MST
- Where
- Pima County, 0.86 mi NNW of Jaynes to 4.75 mi E of Rillito
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 32.311, -111.036
A strong line of thunderstorms continued to track to the northwest across the Tucson area resulting in more significant wind damage. Several trees were downed along a line from River Road and Interstate 10 to the Gladden Farms neighborhood. In Gladden Farms, aside from trees downed, a twenty foot section of a brick wall was blown down. Additional damage was observed in Oro Valley with several trees down and outbuildings blown apart.
Thunderstorm Wind, Pima
- When
- July 5, 6:30 PM MST to 6:45 PM MST
- Where
- Pima County, 7.9 mi NW of Mt Lemmon to 7.83 mi WNW of Naviska
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 32.533, -110.873
A trained spotter in Saddlebrooke reported significant thunderstorm wind damage. Several large, established trees were downed causing minor roof damage, and brick walls blown down. In Avra Valley, mesquite trees were snapped at the base while large limbs were broke off others.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Arizona, July 5, 201113 injured · $720,000 · 70 kt wind · 7 events
- Flash Flooding and Hail in Nebraska, July 5 to 6, 2011$7.4 million · 1.75 in hail · 34 events
- Flash Flood in Missouri, July 5, 20111 death · $2,000 · 1 event
- Hail and Damaging Winds in Iowa, July 5, 2011$357,000 · 1 in hail · 14 events
- Damaging Winds in Arizona, July 5, 2011$193,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Arkansas, July 5, 20111 injured · $30,000 · 1 in hail · 7 events
- Flash Flood and Flooding in California, July 5 to 6, 2011$22,000 · 50 kt wind · 8 events
- Lightning Strike in Texas, July 5, 2011$30,000 · 1 event
- Hail and Damaging Winds in Georgia, July 5, 2011$22,000 · 1 in hail · 7 events
- Tornado in Minnesota, July 5, 2011$25,000 · EF0 · 1 event
- Lightning Strikes in North Carolina, July 5, 20111 injured · $10,000 · 2 events
- Hail and Damaging Winds in Nebraska, July 5, 20111 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328635, 328641, 328573, 328651, 328642, 328624, 328629.